Clot-busting medicine safe for use in warfarin-treated patients following stroke

June 26, 2012

The clot-busting medicine, tPA (tissue plasminogen activator), is safe to use in acute stroke patients already on the home blood thinner warfarin, according to researchers from Duke Clinical Research Institute (DCRI). This study helps allay previous concerns that tPA was too dangerous to use in patients on home anticoagulation and would lead to high risk for potentially fatal intracranial bleeding.

"To date, we have no or large cohort studies to guide us," says Ying Xian, M.D., Ph.D., assistant professor of medicine at Duke, and first author of the study published today in JAMA. "Our large national study found no statistically significant increase in risk, which supports using intravenous tPA in warfarin-treated following stoke if their INR is less than or equal to 1.7."

The International Normalized Ratio (INR) measures the rate at which while taking anti-clotting medications like .

The Duke researchers also found almost half of warfarin-treated patients who might have qualified for tPA following stroke did not receive treatment, according to DCRI Director Eric Peterson, M.D., the paper's senior author. "We noted a substantial under-treatment of patients on warfarin who were eligible, but did not receive tPA following their stroke."

Warfarin is an anticoagulant proven to reduce the rate of stroke in patients with atrial – irregular heart beats. If warfarin treatment fails and the patient suffers a stroke, tPA is the only effective treatment. However, it also carries an increased risk of symptomatic intracranial hemorrhage (sICH).

American Heart Association guidelines say IV tPA in warfarin-treated patients may be used if the INR is less than or equal to 1.7, but few small studies supported the guidelines.

The Duke observational trial included 23,437 stroke patients on warfarin treated at 1,203 hospitals, making it the largest to look at IV tPA use in warfarin-treated patients following stroke. While warfarin-treated patients had slightly higher crude rates of intracranial bleeding (5.7% vs. 4.6%) than non-warfarin patients, they were also older. After adjusting for age, stroke severity and other factors, warfarin and non warfarin users had similar intracranial hemorrhage risk.

"This study provides support for the current treatment guidelines," says Xian, and indicates that a portion of the population is being under-treated.

It also leaves several questions unanswered. "More studies are needed to look at tPA use in patients with an INR greater than 1.7, as well as in those who are taking one of the newer warfarin alternative anticoagulants (dabigatran and rivaroxiban)," Xian said.

Explore further: Blood-Thinning Drug Linked to Increased Bleeding in Brain

Related Stories

Blood-Thinning Drug Linked to Increased Bleeding in Brain

September 29, 2008

(PhysOrg.com) -- Patients who take the commonly used blood-thinning drug warfarin face larger amounts of bleeding in the brain and increased risk of mortality if they suffer a hemorrhagic stroke, new research from the University ...

Warfarin and aspirin are similar in heart failure treatment

February 3, 2012

In the largest and longest head-to-head comparison of two anti-clotting medications, warfarin and aspirin were similar in preventing deaths and strokes in heart failure patients with normal heart rhythm, according to late-breaking ...

Stroke risk high when anti-clotting drugs stopped

April 25, 2012

Some patients with irregular heartbeats who are taken off anti-clotting medication face a high risk of stroke or blood clotting within a month, according to new research presented at the American Heart Association's Emerging ...

Recommended for you

Biomarkers may help better predict who will have a stroke

August 24, 2016

People with high levels of four biomarkers in the blood may be more likely to develop a stroke than people with low levels of the biomarkers, according to a study published in the August 24, 2016, online issue of Neurology, ...

Amyloid-related heart failure now detectable with imaging test

August 24, 2016

A type of heart failure caused by a build-up of amyloid can be accurately diagnosed and prognosticated with an imaging technique, eliminating the need for a biopsy, according to a multicenter study led by researchers at Columbia ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.